Missouri, 2015

Damaging Wind in Missouri, June 5, 2015

June 5, 2015 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 5, 1:31 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 5, 1:31 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT Fri Jun 5 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 145 PM CDT FRI JUN 5 2015

An outflow boundary dropped south through the most of the area
early this morning. The boundary is hard to discern now but cu
fields are starting to develop over parts of the area. HRRR for
what it's worth develops afternoon convection presumably along the
s-sw flank of the left over outflow, but it is running a little
fast on redevelopment. But with temperatures well up into the 80s
and dew points in the upper 60s/near 70 deg F, MLCAPE values over
the sw half of the cwfa are in the neighborhood of 2000-2500 j/kg
with lesser values to the northeast. Mid level winds/vertical shear
look to be a little better than yesterday with a shortwave
expected to move se through southern MO this afternoon, so some
strong/marginally severe nw-se moving pulse like storms or storm
clusters are a possibility through mid evening.

With the upper ridge still progged to build back to the north and
shift a bit to the east later tonight into Saturday, the overall
chances for storms looks to lessen a bit. A weak backdoor "front"
is expected to get pushed sw into the cwfa by sfc high pressure
over the upper Midwest, and this may serve to produce or at least
focus some chances for convection late tonight and Saturday
morning as modest low level flow veers to the sw producing an
uptick in isentropic upglide/lift. The convection may be a
southern extension of a stronger complex of storms progged to be
to the north.

Saturday afternoon should be fairly quiet by late in the day with
progged lower moisture/PWATS and much poorer mid level lapse rates
and vertical shear. There will still be some chances for pulse
type convection early where boundaries set up, but the overall
chances will be fairly low.

.LONG TERM...(Saturday Night through Friday)
Issued at 145 PM CDT FRI JUN 5 2015

The "ring of fire" storms running over/around the persistent mid
south CONUS upper ridge looks to be shunted north for a brief
time Saturday night/Sunday. W-SW flow over a deep layer will try
to dry the overall atmosphere with even some subtle mid level
capping indicated by GFS progged soundings by late Saturday.

The overall pattern will change again as the upper ridge flattens
out and a shortwave and associated sfc cold front move into the
Midwest Sunday night into Monday. This will produce chances for
showers/thunderstorms. Rain chances may linger at times over
southern MO as what is left of the w-e sfc boundary hangs up near
or just south of the MO/AR border by Tue-Wed. Guidance also
indicates a weak upper level shear axis or closed low over the
mid/southern MS Vly which may also maintain at least low chances
for diurnal convection. Overall however, the midweek period looks
fairly quiet.

On or by day 7/Friday the pattern looks to get active again as a
shortwave is depicted by both the ECMWF and GFS to move from the
southern Rockies into the central/southern Plains with abundant
moisture progged to be in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1210 PM CDT FRI JUN 5 2015

Thunderstorm complexes from last night have now pushed through the
area...but have left several outflow boundaries to deal with in
their wake. The main one is down along the MO-AR border and is the
focus for some developing cu down around KBBG.

Models also showing a weak upper wave traversing the area over the
top of the upper level ridge this afternoon and evening along with
a weak surface cold front along the northern CWA border. Anyone of
these could act as a focus for scattered convection this
afternoon. At this time...believe most of the convection will be
north and east of the aerodromes. Will continue to monitor for
development throughout the afternoon.

The next question is fog formation overnight. The combination of
moist ground...light winds...mostly clear skies...and high
pressure over the area make for a good scenario for fog formation.
Several models seem to be hinting at this as well. Will mention
MVFR visibilities in the 09-14z time frame as this would be the
prime time for this to occur.

Otherwise...expect VFR conditions through the remainder of the
forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Gaede
Hazardous weather outlook, Jun 5, 3:10 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT FRI JUN 5 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
410 PM CDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

ELEVATED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE AREA WITH
THE BEST CHANCES NORTHEAST OF A LINE FROM GIRARD KANSAS TO
CASSVILLE MISSOURI. A FEW STORMS WILL BE CAPABLE OF LARGE HAIL
AND DAMAGING WINDS THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA
SATURDAY MORNING.

THUNDERSTORM CHANCES WILL INCREASE AREA WIDE LATE SUNDAY NIGHT
AND MONDAY AS A COLD FRONT MOVES INTO THE REGION. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

PERIODIC LIMITED THUNDERSTORM CHANCES ARE EXPECTED FROM MONDAY
THROUGH THE MIDDLE OF NEXT WEEK.

HEAT INDEX VALUES WILL REACH INTO THE MID 90S OVER THE UPCOMING
WEEKEND FOR PARTS OF SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 5, 2:04 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI JUN 5 2015

MOZ106-052030-
OREGON MO-
304 PM CDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OREGON COUNTY UNTIL
330 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILDERNESS...OR 22 MILES NORTHEAST OF
THAYER...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE WILDERNESS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3656 9113 3665 9133 3681 9124 3678 9111
      3658 9111
TIME...MOT...LOC 2004Z 309DEG 8KT 3670 9121

TERRY
Special weather statement, Jun 5, 2:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT FRI JUN 5 2015

MOZ079-090-052115-
GREENE MO-POLK MO-
348 PM CDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE AND
SOUTHWESTERN POLK COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 15 MILES SOUTHWEST OF
BOLIVAR...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EXTREME NORTHWESTERN SPRINGFIELD...WALNUT
GROVE AND WILLARD.

LAT...LON 3740 9362 3750 9357 3741 9327 3723 9342
TIME...MOT...LOC 2048Z 313DEG 16KT 3742 9353

TERRY
Special weather statement, Jun 5, 3:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT FRI JUN 5 2015

MOZ096-097-052200-
DOUGLAS MO-HOWELL MO-
411 PM CDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS AND NORTHERN
HOWELL COUNTIES UNTIL 500 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
VANZANT TO 8 MILES NORTHWEST OF SILOAM SPRINGS TO POMONA...MOVING
EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

AT 405 PM CDT...HAIL CLOSE TO DIME SIZE WAS REPORTED IN POMONA BY
LOCAL LAW ENFORCEMENT.

THESE STORMS WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHERN
HOWELL AND EASTERN DOUGLAS COUNTIES.

LAT...LON 3679 9211 3680 9217 3690 9225 3706 9273
      3706 9222 3689 9167 3679 9166 3679 9168
      3677 9168 3677 9211
TIME...MOT...LOC 2110Z 270DEG 14KT 3704 9254 3690 9213
          3687 9188

TERRY
Local storm report, Jun 5, 3:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             POMONA                  36.87N 91.91W
06/05/2015  E0.50 INCH       HOWELL             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED PEA TO DIME SIZED HAIL IN
            POMONA.

&&

RFRYE
Special weather statement, Jun 5, 3:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT FRI JUN 5 2015

MOZ089>091-094-052145-
GREENE MO-WEBSTER MO-DADE MO-LAWRENCE MO-
414 PM CDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...NORTHEASTERN LAWRENCE...
NORTHERN WEBSTER AND SOUTHEASTERN DADE COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
EVERTON TO CAVE SPRINGS TO 4 MILES NORTH OF MARSHFIELD...MOVING
SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ASH GROVE...EVERTON...FAIR GROVE...
MARSHFIELD...NIANGUA...NORTHERN SPRINGFIELD...STRAFFORD AND WILLARD.

INTERSTATE 44 BETWEEN MILE MARKERS 56 AND 106 WILL ALSO BE IMPACTED
BY THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3735 9382 3742 9328 3741 9308 3745 9307
      3747 9285 3726 9271 3714 9364
TIME...MOT...LOC 2114Z 328DEG 21KT 3729 9365 3732 9343
          3738 9290

TERRY

The radar

The Springfield radar (KSGF), 90 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 5, 3:20 PM CST
Where
Douglas County, 1.8 mi WNW of Cheney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.930, -92.460

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570678.